Honeymoon Period with medications?

Discussion in 'General Parenting' started by lisanew72, Dec 29, 2011.

  1. lisanew72

    lisanew72 New Member

    I am new to these boards. Our 13yr old son was diagnosed about 6 months ago with a mood disorder. He has been building up Lamictal in his system. About 5 days ago, he started 200mg/day. We noticed DRAMATIC results and he was really pleasant to be around - even helpful. Unfortunately, that seemed to last about 3 days and now we are back to moodiness and temper tantrums. Is this normal? Does that mean his dose will need to be increased? Any information would be much appreciated. Thanks!

    Lisa

    Me - 39
    husband - Married for 16 years
    DS - 13, diagnosis 6/11 with mood disorder, acclimating to Lamictal
    DS - 11, frustrated with his brother's behavior in public
    daughter - 9, LOVES to push her brother's buttons. Sigh ...
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I've taken many medications myself and also have a mood disorder. It is common for medications to have a "right away" affect and then go back to "normal." You need to give it more time though. The new dose has to get stable in his system.
     
  3. buddy

    buddy New Member

    My son was on Lamictal starting it in Mid Oct and the first weekend I remember posting here he had two amazing days...but we also had spent the entire days at our therapeutic riding program so I really attributed it to that at the time. But after a week on it he started raging far beyond what he had done ever in the past. The first big one I had an Integrated Listening Systems (ILS) worker here and we restrained him using CPI hold (side by side) and had to call the police (we were outside and a neighbor called too) mydoctor called and told me to give him a prn clonidine and he did settle down. the next day was touch and go the next he lost it again and was throwing rocks and running away and taking his clothes off and it was awful. I by then had a plan and a hospital had already been on alert. we called 911 and he went to ER and then was placed in a hospital. HE was there two weeks to get off the medication and start at new one. It was really awful. SO many people have a good response to Lamictal and he was started on it because he has seizures and behavior issues. (It is a seizure medication too) Really has been a long road back now. If you feel he gets worse at all, let them know asap.
     
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child was similar on Lamictal. Right away, once he reached a therapeutic dose he seemed to do better and then leveled off. He ended up needing some increases throughout the few years he was on it and it was helpful but eventually it wasn't.
     
  5. buddy

    buddy New Member

    That is how my son's other seizure medication is (lyrica) He is really OFF during increases but once it is at the right level he does well. They told me that with the Lamictal too and I was willing to wait and up the doses until it became too violent. our psychiatrist said this too about the AP's which caused rages in Q. I think I told some of you.... she said that it could be that if we started at a HIGH does and go down it could work.... if we get to a point where we are out of options, then???? It can be hard to wait it out and see if it will work but it is really worth it, if you can and it does!
     
  6. confuzzled

    confuzzled Member

    mine had extreme emotionality on the lower doses of lamictal (like the 25-50 range) but we stuck with it and it pretty much leveled out. i still dont know *why* it was such a rollercoaster in the beginning, and its seemingly unusual. but i guess everyone reacts differently.

    its worth mentioning to the doctor of course. i also strongly discourage you from stopping it without the doctor--even a few missed doses put you back to square one in titration to avoid sjs.

    and it alllllll could just be related to the holidays/break--its a challenging time for lot of us.
     
Loading...